Thunderstorm Wind, Washington
- When
- May 10, 11:42 AM CST to 11:45 AM CST
- Where
- Washington County, 2.81 mi S of Washington
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.780, -97.060
On the afternoon of May 10th an isolated storm produced severe winds measured by a KS mesonet site.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
On the afternoon of May 10th an isolated storm produced severe winds measured by a KS mesonet site.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at May 10, 8:58 AM CST, 2 hours 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 958 AM CDT Sun May 10 2015 ...Update to aviation forecast discussion... .SHORT TERM...(Today and Tonight) Issued at 315 AM CDT SUN MAY 10 2015 A closed upper low was seen on the 08Z water vapor imagery lifting northeast across eastern CO. At the surface an area of low pressure was moving out of the high plains into western and central KS. A dry line stretched south through the eastern TX panhandle and a cold front was taking shape over eastern CO. For today, there remains a chance for showers and thunderstorms while the forecast area remains within the warm moist airmass ahead of the cold front. All the guidance is pretty similar in timing the front/dryline exiting east of the forecast area this evening. The lack of an obvious forcing mechanism once again raises questions to how widespread precip will be today. With another lobe of vorticity rounding the base of the upper closed low, think there could be new development along the dryline by the late morning or early afternoon with storms lifting northeast across eastern KS. Models indicate there should be plenty of deep layer shear along with CAPE values between 1500 and 2500 J/kg for organized convection and a potential for severe storms with hail and damaging winds. 0-1 KM shear parameters are a little less impressive though and think tornado potential may be limited. Nevertheless the better chances for precip will be across far eastern KS where the moisture axis will set up for much of the day giving precip more time to develop and move over the area. Have gone with persistence for highs today with mid 70s. If the low clouds mix out a little sooner today, highs may be a couple degrees warmer. By tonight, think precip chances will come to an end from west to east as the front progresses through the area. Cold and dry air advection behind the front should help clear out the clouds and allow temps to fall into the lower and mid 40s. Although do not think temps will bottom out as there should be a pressure gradient through the night keeping some mixing of the boundary layer. .LONG TERM...(Monday through Saturday) Issued at 315 AM CDT SUN MAY 10 2015 A brief period of dry conditions in the extended before the next series of disturbances brings back the active weather mid week through next weekend. Decent cold air advection behind the departing trough as northwest winds increase between 15 and 20 mph. Highs are generally in the lower to middle 60s, with a passing weak disturbance bringing broken cloud cover in the afternoon. High pressure builds into the region Monday evening as winds calm and boundary layer quickly decouples. High clouds may mitigate temps to the lower 40s over east central areas, however clear skies and light winds are progged to drop lows Tuesday morning in the middle to upper 30s over north central Kansas. Will need to watch for possible frost in this area. Upper shortwave trough pivots over the desert southwest before lifting northeast towards the CWA beginning Wednesday. Still discrepancies in the latest GEM, GFS, and ECMWF on timing of the wave with the ECMWF being the faster outlier coming in Wednesday evening. Meanwhile the GFS brings the system through on Thursday afternoon. Believe it will take some time for the increasing moisture advection to overcome the dry airmass in place, so started with a slight chance for storms on Wednesday, increasing Wednesday evening into Thursday. Widespread severe storms appear unlikely given the very weak instability but may see a few strong storms as the shear profile is decent around 40 KTS. The pattern remains active through the weekend as a strong upper low digs across the southwest CONUS. Weak embedded waves eject into the central plains, sparking scattered convection across the CWA. Temps during this time recover into the 70s while overnight lows approach 60 degrees Friday morning. && .AVIATION...(For the 12Z TAFs through 12Z Monday Morning) Issued at 955 AM CDT SUN MAY 10 2015 Updated TAFS to place tempo for thunderstorms from 15Z through 19Z. A complex of thunderstorms scattered to numerous thunderstorms will move north across the KFOE and KTOP terminals from 1530Z through 18Z. Expect MVFR ceilings and perhaps visibility restrictions along with gusty southeast winds. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Wolters LONG TERM...Bowen AVIATION...Gargan
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 525 AM CDT SUN MAY 10 2015 KSZ008>012-020>024-026-034>040-054>056-058-059-111030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 525 AM CDT SUN MAY 10 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS WILL DEVELOP AND TRACK NORTHEAST INTO THE OUTLOOK AREA IN THE LATE MORNING TO EARLY EVENING PERIOD. THERE IS A SLIGHT CHANCE A FEW OF THE STORMS MAY BE SEVERE IN THE AFTERNOON FOR AREAS GENERALLY ALONG AND EAST OF A LINE FROM MARYSVILLE...TO MANHATTAN AND WICHITA. LARGE HAIL...DAMAGING WIND GUSTS AND LOCALIZED FLOODING ARE THE MAIN HAZARDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY BE NEEDED THIS AFTERNOON THROUGH EARLY EVENING. && MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/TOP/SITREP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1055 AM CDT SUN MAY 10 2015 KSZ010-011-023-101630- MARSHALL-NEMAHA-POTTAWATOMIE- 1055 AM CDT SUN MAY 10 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL POTTAWATOMIE... SOUTHWESTERN NEMAHA AND SOUTHEASTERN MARSHALL COUNTIES... THROUGH 1130 AM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE NORTH AT 40 MPH ACROSS PORTIONS OF CENTRAL POTTAWATOMIE...SOUTHWESTERN NEMAHA AND SOUTHEASTERN MARSHALL COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THESE STORMS ARE CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL...GUSTY WINDS OF 30 TO 40 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE BLAINE...WHEATON...ONAGA...LILLIS...VERMILLION AND CENTRALIA. && LAT...LON 3980 9633 3975 9599 3924 9625 3934 9655 TIME...MOT...LOC 1554Z 202DEG 41KT 3939 9636 GARGAN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1129 AM CDT SUN MAY 10 2015
KSZ011-012-101700-
BROWN-NEMAHA-
1129 AM CDT SUN MAY 10 2015
...SIGNIFICANT WEATHER ADVISORY FOR NEMAHA AND WESTERN BROWN
COUNTIES...
THROUGH NOON CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE
NORTHEAST AT 45 MPH ACROSS PORTIONS OF NEMAHA AND WESTERN BROWN
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
CLUSTER OF STORMS IS CAPABLE OF PRODUCING PEAT TO PENNY SIZE
HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS
THAT COULD BE AFFECTED INCLUDE
WOODLAWN...ONEIDA...BERN...FAIRVIEW...SABETHA...MORRILL...HAMLIN AND
RESERVE.
&&
LAT...LON 3965 9571 3965 9579 3957 9579 3957 9595
3959 9623 3965 9623 4000 9612 4000 9551
TIME...MOT...LOC 1629Z 215DEG 50KT 3974 9599
GARGANSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1203 PM CDT SUN MAY 10 2015 KSZ009-010-021-022-101730- CLAY-MARSHALL-RILEY-WASHINGTON- 1203 PM CDT SUN MAY 10 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN RILEY...SOUTHWESTERN MARSHALL...NORTHEASTERN CLAY AND EASTERN WASHINGTON COUNTIES... THROUGH 1230 PM CDT...A SMALL CLUSTER OF THUNDERSTORMS WILL MOVE NORTH AT 50 MPH ACROSS PORTIONS OF NORTHWESTERN RILEY...SOUTHWESTERN MARSHALL...NORTHEASTERN CLAY AND EASTERN WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS CLUSTER OF STORMS IS CAPABLE OF PRODUCING PEAT TO PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE LINN...GREENLEAF...BARNES...WATERVILLE...MARYSVILLE AND HANOVER. && LAT...LON 3994 9699 3983 9661 3941 9683 3949 9716 TIME...MOT...LOC 1702Z 195DEG 44KT 3956 9696 GARGAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1227 PM CDT SUN MAY 10 2015 KSZ008-009-020-021-101800- CLAY-CLOUD-REPUBLIC-WASHINGTON- 1227 PM CDT SUN MAY 10 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REPUBLIC... NORTHWESTERN CLAY...EASTERN CLOUD AND SOUTHWESTERN WASHINGTON COUNTIES... THROUGH 100 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 45 MPH ACROSS PORTIONS OF SOUTHEASTERN REPUBLIC...NORTHWESTERN CLAY... EASTERN CLOUD AND SOUTHWESTERN WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEAT TO PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CLYDE...VINING...AGENDA...CUBA...MORROWVILLE AND HADDAM. && LAT...LON 3991 9752 3985 9713 3933 9740 3939 9768 TIME...MOT...LOC 1727Z 201DEG 44KT 3945 9750 GARGAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1230 PM CDT SUN MAY 10 2015 KSZ008-009-020-021-101800- CLAY-CLOUD-REPUBLIC-WASHINGTON- 1230 PM CDT SUN MAY 10 2015 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REPUBLIC... NORTHWESTERN CLAY...EASTERN CLOUD AND SOUTHWESTERN WASHINGTON COUNTIES... THROUGH 100 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 45 MPH ACROSS PORTIONS OF SOUTHEASTERN REPUBLIC...NORTHWESTERN CLAY... EASTERN CLOUD AND SOUTHWESTERN WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PEA TO PENNY SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE CLYDE...VINING...AGENDA...CUBA...MORROWVILLE AND HADDAM. && LAT...LON 3991 9752 3985 9713 3933 9740 3939 9768 TIME...MOT...LOC 1727Z 201DEG 44KT 3945 9750 GARGAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TOPEKA KS 1234 PM CDT SUN MAY 10 2015 KSZ009-101800- WASHINGTON- 1234 PM CDT SUN MAY 10 2015 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHINGTON COUNTY... THROUGH 100 PM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 45 MPH ACROSS PORTIONS OF CENTRAL WASHINGTON COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY TO NICKEL SIZE HAIL...STRONG WINDS OF 40 TO 50 MPH AND HEAVY RAIN. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE MORROWVILLE...WASHINGTON AND HOLLENBERG. && LAT...LON 3961 9702 3966 9725 4001 9714 4001 9685 TIME...MOT...LOC 1734Z 196DEG 43KT 3972 9710 GARGAN
The Topeka radar (KTWX), 112 km away, was scanning. The volume nearest the first event began at 17:43 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyWarnings in Kansas, May 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 570145.